New Potential Medication for Chemotherapy-Related Nausea

Filed Under Nausea Articles | No comments 
2012
May 14


One of the most common side effects of chemotherapy for cancer treatment is nausea. In fact, the nausea that accompanies chemotherapy can, in some cases, be severe. Many chemotherapy patients even find it so difficult to cope with that they would rather not take their medication, which of course isn’t the right solution.

Help may be on the way

The drug Zyprexa, which is commonly used for patients suffering from schizophrenia, may be able to help cancer patients that are experiencing chemotherapy-related nausea. In a recent study, the number of patients suffering from nausea was reduced by half when given Zyprexa.

In this study at the Indiana University School of Medicine-South Bend, some of the patients were given the anti-nausea medication Reglan. Others were given Zyprexa.

Among those given Reglan, 68% still became nauseous and wound up vomiting. Of those treated with Zyprexa, only 29% vomited. In terms of nausea without vomiting, 76% of Reglan patients experience nausea of any sort while 33% of Zyprexa patients experienced nausea.

Long term effects aren’t understood yet

This study is the first to suggest the potential for Zyprexa to hlp with nausea. Patients in the study were given the drug for three days.

Over the long term, Zyprexa is known to have certain side effects such as weight gain, so it’s not clear whether taking a short dosage like this will have any long-term effects.

Why Chemotherapy causes nausea

Chemotherapy is unique in the mechanism that it causes nausea or vomiting. It doesn’t work, for example, like the stomach flu might work. In fact, chemotherapy doesn’t impact the digestive tract directly at all. Instead, it stimulates the “nausea center” of the brain, triggering nausea and vomiting.

Other chemo side effects besides nausea

There are many other side effects of chemotherapy that can happen, as well. One type of chemo can cause a woman to go into premature menopause. Another can cause nerve problems. Some can even damage the heart muscle. Even oncologists in a recent survey didn’t always identify these side effects correctly.

More research, and more education, are the key as always to providing better treatment for chemotherapy-related nausea.